Alert archive / Georgia / Tornado Warnings in 2009

Tornado Warning 33, NWS Jacksonville, FL

June 17, 2009Pierce County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jun 17, 2009, 6:57 PM EDT for Pierce County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 6:57 PM EDT (22:57 UTC)
Expired
Jun 17, 2009, 7:30 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Pierce County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3004 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 172257
TORJAX
GAC229-172330-
/O.NEW.KJAX.TO.W.0033.090617T2257Z-090617T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PIERCE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 730 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PATTERSON...MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATTERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3134 8207 3134 8216 3143 8216 3143 8207
TIME...MOT...LOC 2258Z 010DEG 10KT 3140 8208

$$

ZIBURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:58 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 2:58 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT WED JUN 17 2009

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...HEAT ADVISORY CONDITIONS POSSIBLE FRIDAY AND SATURDAY...

.SHORT TERM...TONIGHT THROUGH SATURDAY...

LARGE RIDGE OF HIGH PRESSURE IN THE MID LEVELS OVER THE LOWER MS
VALLEY WILL CONTINUE TO DRIFT EASTWARD INTO THE SOUTHEAST U.S. AND
PUSH A WARM TONGUE OF AIR INTO THE FORECAST AREA. THIS WILL DRIVE
MAX TEMPS INTO THE UPPER 90S TO LOWER 100S BY FRIDAY AND SATURDAY
AND PUSH HEAT INDICES INTO THE 105 TO 110 RANGE WITH POSSIBLE HEAT
ADVISORIES NEEDED BOTH DAYS...WITH THE RIDGE SUPPRESSING MOST OF
THE TSTM ACTIVITY WITH ONLY ISOLD ACTIVITY POSSIBLE EACH DAY.

THE NEXT 24 HOURS OF TRANSITION AS THE HIGH BUILDS TOWARD THE
REGION IS A BIT MORE COMPLEX WITH COOL MID LEVEL TEMPS AND STEEP
LAPSE RATES PROVIDING FOR ISOLD STRONG TO SVR TSTMS POSSIBLE ALONG
THE ATLC COAST SBRZ AS IT MOVES INLAND AND COLLIDES WITH THE GOMEX
SBRZ FRONT ALONG THE I-75 CORRIDOR THIS EVENING. DRIER AIR ALOFT
WILL AID IN SVR TSTM DEVELOPMENT BUT WILL ALSO KEEP THE COVERAGE
IN THE 20-30% RANGE THROUGH SUNSET. THE OTHER FORECAST PROBLEM IS
THE POSSIBLE MCS DEVELOPMENT FURTHER UPSTREAM OVER THE MID ATLC
STATES TONIGHT THAT COULD PUSH SOUTHWARD INTO THE FORECAST AREA
LATE TONIGHT OR THAT THE LINGERING SHORTWAVE WILL PUSH ACRS THE
FORECAST AREA ON THURSDAY AND AID IN TSTM DEVELOPMENT AND PROVIDE
FOR A MORE SCATTERED COVERAGE BY LATE THU MORNING INTO THE
AFTERNOON. THIS WILL KEEP MAX TEMPS ONCE AGAIN IN THE MID 90S
BEFORE THE SURGE OF UPPER 90S/LOWER 100S ON FRI/SAT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

HOT CONDITIONS WILL CONTINUE ON SUNDAY AND MONDAY AS RIDGE SLOWLY
WEAKENS AND EASTERN U.S. TROF DEVELOPS THAT SHOULD PROVIDE A
FRONTAL PASSAGE EITHER LATE MONDAY OR TUESDAY THAT WILL PROVIDE A
SLIGHTLY COOLER...DRIER AND MORE STABLE AIRMASS WITH MAX TEMPERATURES
COOLER TO MORE NORMAL VALUES AROUND 90 FOR THIS TIME OF YEAR.

STILL SOME QUESTION AS TO HOW MUCH PCPN FALLS WITH THE FRONT BUT
IT APPEARS AS THOUGH TSTM COVERAGE WILL REMAIN ISOLD TO SCATTERED
THROUGH THE EXTENDED TIME FRAME WITH THE BEST CHANCES ALONG WITH
THE FRONTAL PASSAGE.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXCEPT IN ISOLATED THUNDERSTORM
ACTIVITY THIS EVENING. HAVE TEMPO TSRA IN GNV TAF WHERE ACTIVITY
WILL BE MORE LIKELY. ONLY VCTS IN EAST COAST TAFS AS EAST COAST
SEABREEZE HAS MOVED INLAND QUICKLY.

&&

.MARINE...WINDS AND SEAS TO REMAIN AT OR BELOW 15 KNOTS AND 3 FEET
OR LESS THROUGH THE PERIOD. MOSTLY OFFSHORE FLOW AFTER TODAY EXCEPT
FOR AFTERNOON SEABREEZES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  97  73 100 /  10  20  10   0
SSI  75  90  77  94 /  10  20   0   0
JAX  73  94  74  99 /   0  20  10  10
SGJ  74  91  75  95 /  10  20   0  10
GNV  73  95  72  97 /  10  40  20  20
OCF  73  94  72  96 /  10  40  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/WALKER
Hazardous weather outlook, Jun 17, 10:00 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUN 17 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-180930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT WED JUN 17 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH
THE GREATEST COVERAGE AND STRONGEST THUNDERSTORMS EXPECTED ALONG THE
INTERSTATE 75 CORRIDOR. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. ISOLATED
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE FROM MID AFTERNOON THROUGH THE EVENING HOURS.

DUE TO THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY...
AFTERNOON HEAT INDEX READINGS OF 100 TO 105 WILL PRECEDE THE ARRIVAL
OF THE SEA BREEZE FRONT AND PERSIST LONGER FOR INLAND AREAS. EFFECTS
OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR FLUID REPLENISHING
BEVERAGES...AND WEARING LIGHTWEIGHT LIGHT-COLORED CLOTHING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT
INDUCES OF 100 TO 105 THROUGH AT LEAST SATURDAY WITH VALUES
APPROACHING HEAT ADVISORY LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE EXPECTED TO SELF-ACTIVATE SHOULD WARNINGS BE ISSUED IN
THEIR LOCAL AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, Jun 17, 5:29 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EDT WED JUN 17 2009

FLZ040-172215-
MARION-
529 PM EDT WED JUN 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...

AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SANTOS TO MOSS
BLUFF...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SILVER SPRINGS SHORES...SANTOS...OCALA...MOSS
BLUFF...OCKLAWAHA...BELLEVIEW...SUMMERFIELD...LAKE WEIR AND WEIRSDALE
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2920 8217 2913 8176 2895 8185 2896 8228
TIME...MOT...LOC 2129Z 022DEG 17KT 2910 8210 2907 8190

TRABERT
Special weather statement, Jun 17, 5:42 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT WED JUN 17 2009

FLZ022-036-172230-
ALACHUA-COLUMBIA-
542 PM EDT WED JUN 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTH OF ALACHUA...OR 7 MILES
SOUTHWEST OF WORTHINGTON SPRINGS...MOVING SOUTH AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLENO STATE
PARK...LA CROSSE...HIGH SPRINGS AND ALACHUA THROUGH 630 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2996 8259 2994 8252 2994 8249 2992 8240
      2990 8240 2989 8239 2962 8240 2967 8266
      2980 8266
TIME...MOT...LOC 2141Z 012DEG 6KT 2985 8251

TRABERT
Local storm report, Jun 17, 6:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             JESUP                   31.60N 81.89W
06/17/2009  E0.75 INCH       WAYNE              GA   TRAINED SPOTTER

&&

PP
Local storm report, Jun 17, 6:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     LIGHTNING        JESUP                   31.60N 81.89W
06/17/2009                   WAYNE              GA   TRAINED SPOTTER

            A STORM SPOTTER IN JESUP REPORTED A BLOWN OUT TRANSFORMER
            FROM LIGHTNING.

&&

PP
Special weather statement, Jun 17, 6:42 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 PM EDT WED JUN 17 2009

FLZ036-172330-
ALACHUA-
642 PM EDT WED JUN 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF GAINESVILLE...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
JUST WEST OF GAINESVILLE AIRPORT...GAINESVILLE AND ARCHER THROUGH
730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2952 8256 2953 8256 2953 8259 2955 8262
      2978 8244 2970 8225 2948 8234 2948 8246
TIME...MOT...LOC 2242Z 027DEG 5KT 2966 8239

PETERSON
Special weather statement, Jun 17, 6:52 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT WED JUN 17 2009

GAZ150-164-172330-
CHARLTON-WARE-
652 PM EDT WED JUN 17 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CHARLTON
AND SOUTHEASTERN WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 652 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...OR 10 MILES SOUTHEAST
OF STEVEN FOSTER STATE PARK...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STEPHEN FOSTER STATE PARK
THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8235 3079 8214 3041 8210 3044 8220
      3049 8220 3050 8222 3053 8224 3056 8223
      3057 8236 3058 8238
TIME...MOT...LOC 2252Z 000DEG 5KT 3070 8224

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:34 PM EDTSpecial Weather StatementJAXCamden41 min
Jun 16, 8:36 PM EDTSpecial Weather StatementJAXCamden39 min
Jun 16, 8:44 PM EDTSevere Thunderstorm WarningJAXGlynn46 min
Jun 16, 9:19 PM EDTSpecial Weather StatementJAXCharlton41 min
Jun 16, 9:29 PM EDTSpecial Weather StatementJAXGlynn31 min
Jun 16, 10:04 PM EDTSpecial Weather StatementJAXGlynn41 min
Jun 16, 10:38 PM EDTSevere Thunderstorm WarningJAXCamden52 min
Jun 17, 5:22 PM EDTSevere Thunderstorm WarningJAXWayne53 min
Jun 17, 5:55 PM EDTTornado WarningJAXWayne20 min
Jun 17, 6:16 PM EDTTornado WarningJAXWayne29 min
Jun 17, 6:32 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Wayne43 min
Jun 17, 6:45 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Wayne45 min
Jun 17, 6:52 PM EDTSpecial Weather StatementJAXCharlton38 min
Jun 17, 7:11 PM EDTTornado WarningJAXPierce34 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton, Pierce, Ware46 min
Jun 17, 7:54 PM EDTSevere Thunderstorm WarningJAXBrantley, Charlton, Clinch, Ware51 min

Nearby

Tornado Warnings in Georgia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.